Algebra & Number Theory

Lifting harmonic morphisms II: Tropical curves and metrized complexes

Omid Amini, Matthew Baker, Erwan Brugallé, and Joseph Rabinoff

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove several lifting theorems for morphisms of tropical curves. We interpret the obstruction to lifting a finite harmonic morphism of augmented metric graphs to a morphism of algebraic curves as the nonvanishing of certain Hurwitz numbers, and we give various conditions under which this obstruction does vanish. In particular, we show that any finite harmonic morphism of (nonaugmented) metric graphs lifts. We also give various applications of these results. For example, we show that linear equivalence of divisors on a tropical curve C coincides with the equivalence relation generated by declaring that the fibers of every finite harmonic morphism from C to the tropical projective line are equivalent. We study liftability of metrized complexes equipped with a finite group action, and use this to classify all augmented metric graphs arising as the tropicalization of a hyperelliptic curve. We prove that there exists a d-gonal tropical curve that does not lift to a d-gonal algebraic curve.

This article is the second in a series of two.

Article information

Source
Algebra Number Theory, Volume 9, Number 2 (2015), 267-315.

Dates
Received: 25 June 2013
Revised: 9 July 2014
Accepted: 6 December 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842281

Digital Object Identifier
doi:10.2140/ant.2015.9.267

Mathematical Reviews number (MathSciNet)
MR3320845

Zentralblatt MATH identifier
1312.14138

Subjects
Primary: 14G22: Rigid analytic geometry
Secondary: 14T05: Tropical geometry [See also 12K10, 14M25, 14N10, 52B20] 11G20: Curves over finite and local fields [See also 14H25]

Keywords
tropical lifting skeleton Berkovich space analytic curve harmonic morphism Hurwitz number metrized complex

Citation

Amini, Omid; Baker, Matthew; Brugallé, Erwan; Rabinoff, Joseph. Lifting harmonic morphisms II: Tropical curves and metrized complexes. Algebra Number Theory 9 (2015), no. 2, 267--315. doi:10.2140/ant.2015.9.267. https://projecteuclid.org/euclid.ant/1510842281


Export citation

References

  • O. Amini, M. Baker, E. E. Brugallé, and J. Rabinoff, “Lifting harmonic morphisms I: Metrized complexes and Berkovich skeleta”, preprint, 2013. To appear in Res. Math. Sci. http://msp.org/idx/arx/1303.4812arXiv 1303.4812
  • O. Amini, “Reduced divisors and embeddings of tropical curves”, Trans. Amer. Math. Soc. 365:9 (2013), 4851–4880.
  • O. Amini and M. Baker, “Linear series on metrized complexes of algebraic curves”, Math. Ann. (online publication October 2014).
  • O. Amini and L. Caporaso, “Riemann–Roch theory for weighted graphs and tropical curves”, Adv. Math. 240 (2013), 1–23.
  • M. Baker, “Specialization of linear systems from curves to graphs”, Algebra Number Theory 2:6 (2008), 613–653. With an appendix by Brian Conrad.
  • M. Baker and S. Norine, “Riemann–Roch and Abel–Jacobi theory on a finite graph”, Adv. Math. 215:2 (2007), 766–788.
  • M. Baker and S. Norine, “Harmonic morphisms and hyperelliptic graphs”, Int. Math. Res. Not. 2009:15 (2009), 2914–2955.
  • M. Baker, S. Payne, and J. Rabinoff, “Nonarchimedean geometry, tropicalization, and metrics on curves”, preprint, 2012.
  • J. Bertin and A. Mézard, “Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques”, Invent. Math. 141:1 (2000), 195–238.
  • B. Bertrand, E. Brugallé, and G. Mikhalkin, “Tropical open Hurwitz numbers”, Rend. Semin. Mat. Univ. Padova 125 (2011), 157–171.
  • E. Brugallé and G. Mikhalkin, “Realizability of superabundant curves”, in preparation.
  • L. Caporaso, “Gonality of algebraic curves and graphs”, in Algebraic and complex geometry: in honour of Klaus Hulek's 60th birthday, Proceedings in Mathematics and Statistics 71, Springer, Cham, 2014.
  • R. Cavalieri, P. Johnson, and H. Markwig, “Tropical Hurwitz numbers”, J. Algebraic Combin. 32:2 (2010), 241–265.
  • A. Chambert-Loir and A. Ducros, “Formes différentielles réelles et courants sur les espaces de Berkovich”, preprint, 2012.
  • M. Chan, “Tropical hyperelliptic curves”, J. Algebraic Combin. 37:2 (2013), 331–359.
  • G. Cornelissen, F. Kato, and J. Kool, “A combinatorial Li–Yau inequality and rational points on curves”, Math. Ann. (online publication July 2014).
  • L. G. DeMarco and C. T. McMullen, “Trees and the dynamics of polynomials”, Ann. Sci. Éc. Norm. Supér. $(4)$ 41:3 (2008), 337–382.
  • A. L. Edmonds, R. S. Kulkarni, and R. E. Stong, “Realizability of branched coverings of surfaces”, Trans. Amer. Math. Soc. 282:2 (1984), 773–790.
  • B. Green and M. Matignon, “Liftings of Galois covers of smooth curves”, Compositio Math. 113:3 (1998), 237–272.
  • D. H. Husemoller, “Ramified coverings of Riemann surfaces”, Duke Math. J. 29 (1962), 167–174.
  • M. Kontsevich and Y. Soibelman, “Homological mirror symmetry and torus fibrations”, pp. 203–263 in Symplectic geometry and mirror symmetry (Seoul, 2000), edited by K. Fukaya et al., World Sci. Publ., River Edge, NJ, 2001.
  • M. Kontsevich and Y. Soibelman, “Affine structures and non-Archimedean analytic spaces”, pp. 321–385 in The unity of mathematics (Cambridge, MA, 2003), edited by P. Etingof et al., Progr. Math. 244, Birkhäuser, Boston, MA, 2006.
  • S. K. Lando and A. K. Zvonkin, Graphs on surfaces and their applications, Encyclopaedia of Mathematical Sciences 141, Springer, Berlin, 2004. With an appendix by Don B. Zagier, Low-Dimensional Topology, II.
  • G. Mikhalkin, “Tropical geometry and its applications”, pp. 827–852 in International Congress of Mathematicians (Madrid, 2006), vol. II, edited by M. Sanz-Solé et al., Eur. Math. Soc., Zürich, 2006.
  • G. Mikhalkin and I. Zharkov, “Tropical curves, their Jacobians and theta functions”, pp. 203–230 in Curves and abelian varieties (Athens, GA, 2007), edited by V. Alexeev et al., Contemp. Math. 465, Amer. Math. Soc., Providence, RI, 2008.
  • A. Obus and S. Wewers, “Cyclic extensions and the local lifting problem”, Ann. of Math. $(2)$ 180:1 (2014), 233–284.
  • F. Oort, “Lifting algebraic curves, abelian varieties, and their endomorphisms to characteristic zero”, pp. 165–195 in Algebraic geometry (Bowdoin College, Brunswick, ME, 1985), edited by S. J. Bloch, Proc. Sympos. Pure Math. 46, Amer. Math. Soc., Providence, RI, 1987.
  • S. Payne, “Analytification is the limit of all tropicalizations”, Math. Res. Lett. 16:3 (2009), 543–556.
  • E. Pervova and C. Petronio, “On the existence of branched coverings between surfaces with prescribed branch data. I”, Algebr. Geom. Topol. 6 (2006), 1957–1985.
  • E. Pervova and C. Petronio, “On the existence of branched coverings between surfaces with prescribed branch data. II”, J. Knot Theory Ramifications 17:7 (2008), 787–816.
  • F. Pop, “The Oort conjecture on lifting covers of curves”, Ann. of Math. $(2)$ 180:1 (2014), 285–322.
  • M. Raynaud, “Spécialisation des revêtements en caractéristique $p>0$”, Ann. Sci. École Norm. Sup. $(4)$ 32:1 (1999), 87–126.
  • T. Sekiguchi, F. Oort, and N. Suwa, “On the deformation of Artin–Schreier to Kummer”, Ann. Sci. École Norm. Sup. $(4)$ 22:3 (1989), 345–375.
  • A. Grothendieck, Revêtements étales et groupe fondamental (Séminaire de Géométrie Algébrique du Bois Marie 1960–1961 = SGA,1), Lecture Notes in Math. 224, Springer, Berlin, 1971. Updated and annotated reprint, Soc. Math. de France, Paris, 2003.